MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-10
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has been returned; a follow-up mdr will be submitted when the device investigation is complete.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the pipeline would not open.Prior to the event, standard deployment of the pipeline began in the m1 horizontal segment but it would not open past the last 2mm of the pipeline.Several attempts were made to open the in the straight vertical internal carotid artery (ica), but without success.The pipeline was deployed more than 50% when it failed to open.It was resheathed more than two times, but the middle and distal segment still would not open so it was removed together with the microcatheter.Once removed, the pipeline was completely restrained and finally opened after the physician moved it around in his hands.The procedure was completed with implantation of two pipelines.No patient injury was reported as a result of the event.The patient was undergoing off label treatment of direct carotid cavernous fistula.The distal and proximal landing zone was 4.51mm x 4.51mm.The patient¿s vasculature was normal in tortuosity.
 
Additional Manufacturer Narrative
Additional information h6: codes updated the pipeline flex embolization device was returned for analysis.The pipeline flex braid was returned separate from the pushwire.No bends were found with the pipeline flex pushwire.The distal hypotube was found intact with no signs of elongation; however, the ptfe shrink tubing was found pulled back.No damages were found with the proximal bumper, re-sheathing pad, re-sheathing marker, or distal marker.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No damages were found with the tip coil.The pipeline flex braid ends were found damaged (frayed); however, both ends of the braid were not found fully open.The pipeline flex braid was returned detached from the pushwire; therefore, the distal and proximal ends of the braid were unable to be identified.No other anomalies were observed.Based on the device analysis and reported information, the report of ¿failure/incomplete open distal¿ was confirmed; however, the report of ¿failure/incomplete to open at middle section (hourglass shape)¿ could not be confirmed.It is possible the braid was overstretched during delivery contributing to the ¿failure/incomplete open¿ issues.The damage to the pipeline flex braid ends and pushwire are likely the result of the physician re-sheathing the device more than recommended two times.However, the cause for the damages and the reported event could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9407285
Report Number2029214-2019-01189
Device Sequence Number19374885
Product Code OUT
UDI-Device Identifier00847536016866
UDI-Public00847536016866
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2021
Device Model NumberPED-500-10
Device Lot NumberA719580
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2019
Initial Date Received by Manufacturer 11/12/2019
Supplement Date Received by Manufacturer01/13/2020
Initial Report FDA Received Date12/03/2019
Supplement Report FDA Received Date02/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight92